Wisconsin, 2008

Hail and Damaging Winds in Wisconsin, May 25, 2008

May 25, 2008 · NWS MKX · 5 events in 3 counties and zones

Scattered severe storms affected south-central Wisconsin wiht large hail and powerful downburst winds gusting to around 56 knots (65 mph). Synoptically, the storms resulted from a warm front pushing north through the area while low pressure moved norhteast through central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Scattered severe storms affected south-central Wisconsin wiht large hail and powerful downburst winds gusting to around 56 knots (65 mph). Synoptically, the storms resulted from a warm front pushing north through the area while low pressure moved norhteast through central Minnesota. Maximum daytime temperatures reached the lower 80s - the 1st time southern Wisconsin had experienced temperatures over 80 for the season. Surface dewpoints peaked in the upper 50s to lower 60s while jet stream winds of 70 to 75 knots aided in thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 25, 2:44 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 25, 2:44 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT SUN MAY 25 2008

FORECAST FOCUS ON SEVERE CHANCES TONIGHT...AND TEMPERATURES
TUE/WED BEHIND COLD FRONT.

.TONIGHT...VORTICITY MAXIMUM OVER SE SD WILL QUICKLY MOVE E-NEWD
ACROSS SRN MN AND CENTRAL WI THIS EVENING. IT WILL CATCH THE COLD
FRONT AND ENCOUNTER A VERY UNSTABLE WARM SECTOR WITH LI/S OF -8 TO
-12C FROM MN SWD INTO IA. LOW LEVEL CONVERGENCE AHEAD OF AND ALONG
COLD FRONT WILL BE STRONGEST OVER MN WHICH IS CLOSER TO THE SFC LOW
THAT IS MOVING EWD ACROSS NRN MN.

GIVEN STRONG DEEP WIND SHEAR...CONFIDENT SUPERCELLS AND EVENTUAL
MCS DEVELOPMENT WILL OCCUR FROM SRN MN INTO CNTRL WI BUT UNSURE
HOW FAR SOUTH COVERAGE OF STORMS WILL BE. VERY WEAK CAP OVER IA
BUT SFC CONVERGENCE IS WEAKER AND VORTICITY MAXIMUM TO MISS THIS
AREA TO THE NORTH. BELIEVE ISOLD TO POSSIBLY SCT DEVELOPMENT WILL
OCCUR OVER IA BUT NOT ORGANIZE INTO MCS. SOME OF THESE STORMS
SHOULD HOLD TOGETHER TO AFFECT THE CWA WHILE THE EXPECTED MCS TO
THE NORTH COULD CLIP THE NRN CWA.

FCSTD LIKELY POPS IN THE FAR NORTH AND FAR WRN CWA BUT WITH
CHANCE ELSEWHERE DUE TO UNCERTAINTY OF COVERAGE. DID ADD SEVERE
WORDING IN SOUTH CENTRAL WI. 0-6 KM SHEAR OF 40-50 KTS AND
EVENTUAL MLCAPE VALUES OF 1000-1600 J/KG ONCE WARM SECTOR ARRIVES
WILL SUPPORT SUPERCELLS AND/OR LINE SEGMENTS. ISOLD TORS POSSIBLE
GIVEN LOW LCLS IN WARM SECTOR AND 0-1 KM SHEAR OF 20-30 KTS.

.SHORT TERM...LINGERING SHOWERS AND THUNDERSTORMS SHOULD END AS PRE-
FRONTAL TROF MOVES EAST OF CWA MON MORNING...WITH TEMPS WARMING TO
THE MID TO UPR 70S AHEAD OF COLD FRONT THAT DROPS N TO S BETWEEN
00Z AND 06Z. WILL LEAVE CHANCE OF SHOWERS WITH ISOLATED THUNDER
FOR THE DAY MONDAY WITH ELEVATED CAPE AND LOW TO MID Q VECTOR
CONVERGENCE AHEAD OF FRONT...THOUGH CAP DEVELOPS BEHIND PRE-
FRONTAL TROF SO WILL ONLY HAVE SLGT CHC OF SHOWERS WITH FRONTAL PASSAGE.

STILL LOOKING FOR A RAPID INCREASE IN WINDS OVER THE LAKE
PUSHING A COUNTY OR TWO INLAND WITH A SHARP DROP IN TEMPS WITH
FRONTAL PASSAGE. BELOW NORMAL TEMPS THE RULE EARLY IN THE WEEK AS
MOS GUIDANCE STRUGGLES TO REACH 60 AWAY FROM THE LAKE TUE...WITH
AROUND 50 ALONG THE LAKE. HOWEVER...MIXING UP TO FCST 925 MB AND
850 TEMPS GIVES A CATEGORY WARMER HI TEMP SO WILL GO WITH THAT.

HIGH SETTLES OVER STATE WITH DRY WEATHER THRU THURSDAY. TEMPS
GRADUALLY WARM WED AND THURSDAY...THO LAKE INFLUENCE WILL KEEP FAR
EAST COOLER.

.LONG TERM...GFS AND ECMWF BRING VIGOROUS SHORT WAVE ACROSS THE
REGION SATURDAY. RETURN FLOW AHEAD OF WAVE AND ASSOC SFC LOW WILL
WARM TEMPS INTO THE MID UPPER 70S FRIDAY AND SATURDAY. THUNDER
CHANCES INCREASE WITH WARM FRONT FRIDAY AND SFC LOW TRACKING
ACROSS CNTRL WI SATURDAY. SPC OUTLOOK FOR DAY 6 INCLUDES SW HALF
OF CWA THAT FALLS INTO THE WARM SECTOR.

&&

.AVIATION...AREAS OF MVFR CIGS OVER SRN WI WILL CONTINUE INTO THE
EARLY EVENING AS LOW LEVEL MOISTURE SURGES INTO THE REGION. SCT TO
NUMEROUS SHOWERS AND TSTORMS ARE THEN EXPECTED ACROSS SRN WI
TNT WITH LESSER CHANCES ON MON AS A SLOW MOVING COLD FRONT CURRENTLY
OVER WRN MN MOVES SEWD ACROSS WI. SOME STORMS MAY BE SEVERE THIS
EVENING. AREAS OF MVFR CIGS MAY OCCUR AT TIMES OVER SRN WI THROUGH
MON WITH MVFR CIGS AND IFR VSBYS IN TSTORMS.

&&

.MARINE...STILL LOOKS LIKE SMALL CRAFT ADVISORY EVENT IN STORE
FOR MONDAY NIGHT INTO TUE AS STRONG NORTHERLY WINDS PUSH DOWN LAKE
MICHIGAN BEHIND COLD FRONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...09
AVIATION/MARINE...20
Hazardous weather outlook, May 25, 4:05 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 PM CDT SUN MAY 25 2008

WIZ046-047-051-052-056>060-062>072-261100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
505 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE FORECAST FOR TONIGHT...AND MAY BE SEVERE. THE BEST
CHANCE OF SEVERE THUNDERSTORMS WILL BE THIS EVENING FROM THE FOND DU
LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST. DAMAGING WINDS WILL
BE THE PRIMARY THREAT. LARGE HAIL AND ISOLATED TORNADOES ARE
POSSIBLE...MAINLY WEST OF THE MADISON AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER
IS UNLIKELY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY...AND MAY
BE SEVERE FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...ESPECIALLY FROM THE
FOND DU LAC...JEFFERSON...AND JANESVILLE AREAS ON WEST.

LMZ643>646-261100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
505 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT ALONG WITH THE THREAT FOR GALE
FORCE GUSTS. GUSTS TO 50 KNOTS ARE POSSIBLE...ALONG WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS AND WAVES WILL LIKELY REACH SMALL CRAFT ADVISORY CRITERIA
MONDAY NIGHT THROUGH TUESDAY NIGHT DUE TO STRONG NORTH WINDS.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY...BUT SEVERE WEATHER
IS UNLIKELY.

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY...AND MAY BE
STRONG FRIDAY.

WWW.WEATHER.GOV/MKX

TZ

The radar

The Milwaukee radar (KMKX), 121 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Iowa

When
May 25, 5:25 PM CST
Where
Iowa County, 4 mi NW of Ridgeway
Measured
0.75 in hail
Reported by
Post Office
Coordinates
43.041, -90.036

Thunderstorm Wind, Dane

When
May 25, 5:43 PM CST to 5:50 PM CST
Where
Dane County, 1 mi N of Mazomanie to Roxbury
Measured
56 kt (64 mph) estimated gust
Property damage
$115,000
Reported by
Law Enforcement
Coordinates
43.184, -89.780

Powerful thunderstorm straight-line winds toppled trees which then pulled down power lines.

Hail, Iowa

When
May 25, 7:25 PM CST
Where
Iowa County, 4 mi ENE of Rewey
Measured
0.75 in hail
Reported by
Post Office
Coordinates
42.872, -90.327

Thunderstorm Wind, Lafayette

When
May 25, 7:30 PM CST to 7:42 PM CST
Where
Lafayette County, Belmont to 1 mi W of Darlington
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.730, -90.330

Powerful thunderstorm straight-line winds toppled trees. Hail of 1/4 inch to 1/2 inch in diameter accompanied the winds.

Hail, Lafayette

When
May 25, 8:05 PM CST
Where
Lafayette County, 3 mi S of Benton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.527, -90.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100860, 100863, 100866, 100865, 100867.